Kansas, 2018

Tornado in Kansas, May 29, 2018

May 29, 2018 · NWS TOP · 1 event in 1 county or zone

A brief tornado occurred in Belleville Kansas around 815pm CDT. Only minor tree limb damage was reported by EM along with power lines that were brought down by tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A brief tornado occurred in Belleville Kansas around 815pm CDT. Only minor tree limb damage was reported by EM along with power lines that were brought down by tree limbs. Radar and assessment of near storm environmental parameters suggest that this could have been a brief weak tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 5:40 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 29, 5:40 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 PM CDT Tue May 29 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 332 PM CDT Tue May 29 2018

As of 19Z Tuesday afternoon satellite and surface analysis revealed
a remnant outflow boundary from this morning's convection extending
from the OK panhandle eastward near Alva, OK and northward from
there into central KS. An upper low was positioned across eastern
WY/western NE/SD. A shortwave trough has begun ejecting from the
base of the upper low across portions of the central Plains. Ahead
of the main upper level forcing, isentropic ascent within the 310-
315K layer coupled with eroding ML inhibition has yielded isolated
to scattered thunderstorms across central and north central KS.
Modest effective bulk shear on the order of 20-30kts has limited
storm organization to this point. Short-term model solutions
continue to struggle with convective trends but do expect further
development across central KS by late afternoon as the main upper
shortwave trough overspreads the CWA. An associated H5 speed max --
35-40kts -- may slightly increase the effective bulk shear and storm
organization by evening. Expect initial storm mode to be
predominately multicell with some supercell structure. Eventual
upscale growth into an MCS appears likely. CAM and short term
solutions suggest the MCS should traverse all of the CWA with large
hail and damaging winds the primary concerns.

In north central KS, latest HRRR/RAP runs suggest an impressive
veering low level wind profile amid the recovering outflow.
KCNK/KSLN forecast soundings at 23Z yielding ESRH values of 200-300
m2/s2 which would support tornadogenesis in the 22-01Z timeframe.

The 12 KTOP RAOB observed a PWAT of 1.35" which approached the 90th
percentile for May 29th. This tends to suggest heavy rainfall with
the potential for localized flooding. As the upper shortwave trough
pushes northeast of the CWA overnight, shower and thunderstorm
activity should be well east of the area by sunrise Wednesday. Zonal
flow settles in for the day Wednesday with subsidence behind the
shortwave trough should yield sunny skies and highs near 90.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 332 PM CDT Tue May 29 2018

There remains to be some potential for elevated convection
Wednesday night into early Thursday as a decent late spring upper
level jet ushers in a weak wave that is off the southwest CONUS
coast today. Modest isentropic upglide develops in mainly southern
areas as this wave passes, though the NAM is more aggressive with
low-level moisture return into northern Kansas. Effective shear
and instability continue to look fairly limited and should keep
severe weather potential (mainly hail) small. Still some chance
for the effective surface boundary to linger over southern areas
Thursday night and another area of moisture convergence aloft in
the far northeast for small chances in these areas, though again
shear and instability are not impressive at this range.

Should see a general rise in high temperatures outside of convection
Thursday and Friday, as heights steadily rise between the exiting
shortwave and the next wave in the northern branch reaching the
northern Plains. Models are in good agreement with 850mb temps
reaching near 25C and southerly winds bringing dewpoints to around
70F for air temps in the mid 90s to around 100F Friday and heat
indicies approaching Advisory levels. Capping inversion with 700mb
temps near 15C should keep convective chances low Friday, with small
potential for storms associated with northern wave to pass across
northeast sections on the edge of the cap Friday night. Specifics of
timing with this wave and associated Pacific cold front continue to
vary, but cooler and less humid air should build in by late Saturday
and continue into Sunday with continued capping aloft keeping
thunderstorm chances with frontal passage low.

Into early next week, model spread increases with how strong the
upper ridge amplifies. Will keep some small precip chances mainly in
nighttime hours at this point with highs likely slowly rising.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 637 PM CDT Tue May 29 2018

Numerous showers and thunderstorms will move through northeast
Kansas through 06-10Z Wednesday morning with localized MVFR to
IFR restrictions possible in the heaviest storms. Gusty winds of
30 to 50+ kts and large hail will be possible as well with the
stronger storms. Patchy fog may develop on the backside of the
storms prior to sunrise, with VFR conditions and light westerly
winds for the day on Wednesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...Skow
Hazardous weather outlook, May 29, 2:42 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Tue May 29 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Tue May 29 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible for the entire area this afternoon and
tonight. Some of the afternoon and evening storms may be severe
and produce large hail and damaging winds. A tornado or two is
also possible into the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for severe thunderstorms Thursday afternoon for
east central and parts of northeast Kansas, or areas south and
east of a line from Abilene to Holton. Damaging winds and large
hail are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 29, 5:12 PM CST, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
612 PM CDT TUE MAY 29 2018

KSZ020-034-300000-
Cloud-Ottawa-
612 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glasco, Delphos and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3931 9793 3947 9773 3927 9745 3914 9793
TIME...MOT...LOC 2311Z 228DEG 12KT 3920 9791

Baerg
Special weather statement, May 29, 5:40 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
640 PM CDT TUE MAY 29 2018

KSZ034-300030-
Ottawa-
640 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Beverly, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3922 9793 3922 9785 3896 9786 3896 9793
TIME...MOT...LOC 2340Z 180DEG 25KT 3894 9798

jp
Special weather statement, May 29, 6:18 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
718 PM CDT TUE MAY 29 2018

KSZ020-300045-
Cloud-
718 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 745 PM
CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Asherville, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Concordia, Glasco and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3965 9793 3965 9766 3931 9772 3931 9776
      3933 9793
TIME...MOT...LOC 0018Z 205DEG 32KT 3945 9799

jp
Special weather statement, May 29, 6:36 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT TUE MAY 29 2018

KSZ020-300100-
Cloud-
736 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 800 PM
CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beloit, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glasco and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3961 9793 3964 9768 3935 9769 3937 9793
TIME...MOT...LOC 0036Z 267DEG 26KT 3949 9814

JP
Special weather statement, May 29, 6:50 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
750 PM CDT TUE MAY 29 2018

KSZ035-300115-
Dickinson-
750 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Durham, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3878 9731 3861 9707 3861 9737 3872 9737
TIME...MOT...LOC 0050Z 231DEG 25KT 3853 9740

JP
Special weather statement, May 29, 6:54 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT TUE MAY 29 2018

KSZ035-300130-
Dickinson-
754 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gypsum, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Solomon and Carlton.

This includes Interstate 70 between mile markers 267 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3896 9730 3873 9712 3863 9737 3891 9737
      3891 9738 3892 9738
TIME...MOT...LOC 0054Z 231DEG 25KT 3872 9744

JP

The radar

The Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Republic

When
May 29, 7:12 PM CST to 7:14 PM CST
Where
Republic County, 0.14 mi E of Belleville to 0.39 mi NE of Belleville
Rating
EF0
Path length
0.3 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
39.820, -97.627

Input from available data sources including radar, near storm environmental parameters and photos of damage suggest that at least some of the damage in Belleville could have been attributed to a brief weak tornado. Damage indicators only show EF0 damage with mainly tree limbs down. No structural damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyThe tornado archive for Kansas, 2018Warnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747734.